Kentucky, 2008

High Wind in Kentucky, September 14, 2008

September 14, 2008 · NWS LMK · 22 events in 20 counties and zones

The remnants of Hurricane Ike moved across the Ohio Valley on the morning and afternoon of September 14th. This system, along with an upper level trough and a surface cold front approaching the region, combined to bring very strong surface wind gusts to the area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
9
Property damage
None recorded
Crop damage
$300,000
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The remnants of Hurricane Ike moved across the Ohio Valley on the morning and afternoon of September 14th. This system, along with an upper level trough and a surface cold front approaching the region, combined to bring very strong surface wind gusts to the area. Widespread damage occurred with measured wind gusts up to 75 mph, along with 7 known injuries and 2 fatalities across parts of central Kentucky. Seventy-five percent of all Louisville Metro electrical customers - more than 300,000 homes and businesses - lost power for up to a week due to the storm, leaving many businesses and schools closed during the week. Statewide, nearly 600,000 customers lost power due to the storm. Cost estimates were reported at around 10 million dollars across the Commonwealth, with 4.2 million of that in the Louisville Metro area alone. 33 counties in Kentucky were declared major disaster areas by President Bush.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Sep 14, 9:27 AM EST, 29 minutes earlier.

Area forecast discussion, Sep 14, 9:27 AM EST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1027 AM EDT SUN SEP 14 2008

.UPDATE (REST OF TODAY)...

CHALLENGING FORECAST FOR TODAY. MADE SOME ADJUSTMENTS TO POP
FORECAST FOR THIS AFTERNOON. LEFT AS IS FROM 18Z-21Z BUT QUICKLY
DIMINISHED POPS THEREAFTER BASED ON CURRENT RADAR TRENDS...LATEST
NAM MODEL RUN AND FORECAST SOUNDINGS. WHILE LOW LEVELS REMAIN VERY
MOIST THROUGH THE DAY...QUITE A BIT OF DRY AIR BEGINS TO SINK INTO
THE AREA AFTER 18Z. ALSO...LAPSE RATES ARE VERY UNIMPRESSIVE WITH
PLENTY OF WARM AIR ALOFT COUPLED WITH SUBSIDENCE I BELIEVE WILL
INHIBIT ANY WIDESPREAD THUNDERSTORM ACTIVITY. IT SHOULD BE NOTED
THAT ANY THUNDERSTORMS THAT DO DEVELOP WILL HAVE A POTENTIAL
DAMAGING WIND THREAT.

AS FOR THE WIND FORECAST...INCREASED WINDS FOR THE REST OF THE DAY
WITH 25 KTS FOR MUCH OF THE CWA WITH GUSTS UP TO 40 TO 45 KTS. BASED
THIS ON CURRENT OBSERVATIONS ACROSS THE CWA AS WELL AS OBSERVATIONS
UPSTREAM. WILL STAY WITH THE WIND ADVISORY AND NOT UPGRADE TO HIGH
WIND WARNING AS WE BELIEVE THE HIGHEST WIND GUSTS WILL STAY JUST TO
THE NORTH OF THE CWA.

OTHERWISE...TEMPERATURE FORECAST LOOKS IN GOOD SHAPE WITH HIGHS IN
THE MID 80S ACROSS MOST OF THE AREA. UPPER LEVEL CLOUDINESS WILL
CONTINUE TO INCREASE THROUGH THE DAY AS TROPICAL DEPRESSION IKE
CONTINUE TO TRACK TO THE NORTHEAST. COLD FRONT ALSO APPROACHING THE
AREA AND LOOKS ON TRACK TO PASS THROUGH THE CWA OVERNIGHT.

.SHORT TERM (TODAY AND TONIGHT)...

TROPICAL DEPRESSION IKE WAS OVER WESTERN ARKANSAS EARLY THIS MORNING
AND CONTINUES TO MOVE NORTHEAST AND WILL ACCELERATE ACROSS ILLINOIS
AND OHIO AS IT GETS CAUGHT UP IN AN UPPER LEVEL TROUGH AND SURFACE
COOL FRONT. TWO CONCERNS FOR TODAY/S FORECAST. FIRST IS THE WIND
SPEED AND SECOND SHOWERS AND THUNDERSTORMS.

THE PRESSURE GRADIENT WILL REMAIN STRONG AND LOWER LEVEL WINDS
FORECAST TO REACH 40 KT PLUS AT 2-4 THSD FT THIS AFTERNOON. WITH
DAYTIME MIXING EXPECT SURFACE WINDS TO GUST TO GREATER THAN 30 KTS.
WILL KEEP WIND ADVISORY IN EFFECT FROM LATE MORNING UNTIL 00Z. WINDS
WILL DIMINISH THIS EVENING AS THE LOW MOVES OFF TO THE NORTHEAST.

THE SECOND CONCERN IS PRECIPITATION OCCURRING ALONG THE COLD FRONT
TO THE SOUTH OF THE IKE. MOISTURE REMAINS VERY HIGH WITH SURFACE DEW
POINTS CLOSE TO 70 AND LAYER PRECIPITABLE WATER FORECASTS OF 2
INCHES. THIS COMBINED WITH A VERY STRONG SOUTH-SOUTHWEST FLOW OF 50
TO 70 KTS AT 850MB WILL SET THE STAGE FOR THUNDERSTORMS WITH STRONG
WIND GUSTS AND POSSIBLE TORNADOES ACCOMPANYING THE FRONTAL PASSAGE
ACROSS THE AREA THIS AFTERNOON. THIS OCCURRING DURING PEAK AFTERNOON
HEATING HEIGHTENS THE THREAT.

TONIGHT AS THE LOW MOVES AWAY FROM THE AREA...DRIER AIR WILL FILTER
SHOWERS WILL DECREASE RAPIDLY BEHIND THE FRONT.

.LONG TERM (MONDAY THROUGH SATURDAY)...

VERY PLEASANT WEATHER IS ON THE WAY. WE WILL BE IN THE VICINITY OF
UPPER LEVEL TROFINESS THROUGH AT LEAST MID-WEEK BEFORE UPPER RIDGING
BUILDS IN FOR THE WEEKEND. HOWEVER AT THE SURFACE SPRAWLING HIGH
PRESSURE WILL TAKE ITS TIME MOVING FROM THE GREAT PLAINS INTO THE
OHIO VALLEY...WITH A REINFORCING HIGH THEN SLIDING SOUTHEAST FROM
CENTRAL CANADA INTO THE GREAT LAKES AND NEW ENGLAND. DEEP MOISTURE
WILL BE LACKING...WITH MOIST AIR MASSES RESTRICTED TO THE
ATLANTIC...THE GULF OF MEXICO...AND CANADA. SO...WILL CONTINUE WITH
THE DRY FORECAST. TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL
FOR THIS TIME OF YEAR. EACH SUCCESSIVE DAY THIS WEEK WILL SEE FEWER
CLOUDS THAN THE PREVIOUS DAY...SO AFTER A FAIR AMOUNT OF CLOUDINESS
ON MONDAY AS THE REMNANTS OF IKE PULL OFF TO THE NORTHEAST...WE WILL
BE SEEING PLENTY OF BLUE SKIES BY MID- AND LATE-WEEK WITH
COMFORTABLE TEMPERATURES AND GENTLE NORTH TO NORTHEAST BREEZES.

&&

.AVIATION (12Z TAFS)...

CONDITIONS TO REMAIN VFR FOR MOST OF TAF PERIOD...MAIN CONCERN WILL
BE GUSTY WINDS OVER 30 KTS AFTER 14Z TODAY.

SOUTHERLY WINDS TO OUR WEST AND SOUTH CONTINUE TO INCREASE WITH
GUSTS TO AROUND 20 KTS. AT 3 THSD FT WIND PROFILES WERE SHOWING 50
KTS. WITH WINDS AT LEX AND SDF HOLDING AROUND 9-10 KTS WILL KEEP LOW
LEVEL WIND SHEAR IN UNTIL 14Z. THEN THE FASTER WINDS ALOFT WILL
BEGIN TO MIX DOWN. EXPECT GUSTS 5O 30 TO 35 KTS AFTER 14Z.

THE REMNANTS OF IKE WILL REACH THE MISSOURI-ILLINOIS BORDER SHORTLY
AFTER 12Z THEN WILL RACE NORTHEAST TO LAKE ERIE BY EVENING. SHOWERS
AND THUNDERSTORMS ALONG A COLD FRONT WILL SWEEP INTO CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON. WITH THE STRONG
WINDS AND SHEAR...EXPECT THUNDERSTORMS WITH STRONG WINDS...POSSIBLY
SEVERE TO OCCUR ALONG THE FRONT. VSBYS COULD DROP INTO MVFR RANGE
DURING HEAVIER RAIN.

AS IKE CONTINUES TO MOVE AWAY FROM THE AREA...WINDS WILL DIMINISH
AND CONDITIONS WITH VFR CONDITIONS OVERNIGHT.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY...14-00Z SUNDAY.
IN...WIND ADVISORY...14-00Z SUNDAY.
&&

UPDATE.......LS
SHORT TERM...MBS
LONG TERM....13
AVIATION.....MBS
Hazardous weather outlook, Sep 14, 9:55 AM EST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1055 AM EDT SUN SEP 14 2008

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-151500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1055 AM EDT SUN SEP 14 2008 /955 AM CDT SUN SEP 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SURFACE WINDS WILL INCREASE TO AROUND 35 MPH WITH GUSTS TO 50 MPH
THIS AFTERNOON AS THE REMNANTS OF IKE MOVE NORTHEAST ACROSS
ILLINOIS AND INDIANA. AS A RESULT A WIND ADVISORY HAS BEEN ISSUED
FOR SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. CAUTION IS ADVISED
IF TRAVELING TODAY AS DANGEROUS CROSS WINDS CAN MAKING DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS SPEEDS
WILL BEGIN TO DIMINISH THIS EVENING.

SHOWERS AND SCATTERED THUNDERSTORMS WILL INCREASE ACROSS SOUTH
CENTRAL INDIANA AND CENTRAL KENTUCKY THIS AFTERNOON. RAIN COULD
BECOME HEAVY AT TIMES...ESPECIALLY ACROSS SOUTH CENTRAL INDIANA.
THE PRECIPITATION WILL QUICKLY DIMINISH THIS EVENING AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Sep 14, 9:51 AM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1051 AM EDT SUN SEP 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1040 AM     NON-TSTM WND DMG 2 N WICKLIFFE           38.40N  86.63W
09/14/2008                   ORANGE             IN   ESPOTTER

            TREES DOWN AT PATOKA LAKE CAMPGROUND

&&

EVENT NUMBER 00140

RL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, Jefferson

When
September 14, 9:56 AM EST to 1:20 PM EST
Where
Jefferson forecast zone
Measured
65 kt (75 mph) measured gust
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Reported by
ASOS
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Standiford Field ASOS measured the 75 mph gust. At least several hundred trees and limbs were downed across Louisville Metro, causing the worst power outage in the city's history. More than 300,000 electrical customers were without power from two to seven days, and public schools canceled classes for a week. In the community of Anchorage, nearly every home had some type of tree damage. The media also reported a partial roof collapse at Bowman Field. A woman died and two others were injured from carbon monoxide poisoning several days after the event from exhause emitted by an emergency generator that was placed inside their home.

High Wind, Logan

When
September 14, 10:01 AM EST to 12:08 PM EST
Where
Logan forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.860, -86.879 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county.

High Wind, Warren

When
September 14, 9:43 AM CST
Where
Warren forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.994, -86.424 (the zone’s center; the record gives no point)

The public reported trees down in Bowling Green.

High Wind, Shelby

When
September 14, 11:01 AM EST
Where
Shelby forecast zone
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
38.215, -85.195 (the zone’s center; the record gives no point)

A 10 year old boy was killed when struck by a falling tree limb while mowing the lawn. Two other injuries were reported in Shelby county when a car fell on a father and daughter sitting in a car.

High Wind, Hancock

When
September 14, 11:25 AM EST
Where
Hancock forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.842, -86.778 (the zone’s center; the record gives no point)

Numerous trees and power lines were reported down across the county. Several small fires were reported due to fallen power lines.

High Wind, Breckinridge

When
September 14, 11:29 AM EST
Where
Breckinridge forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.773, -86.429 (the zone’s center; the record gives no point)

Emergency management and law enforcement officials reported numerous trees and power lines down across the county, as well as structural damage.

High Wind, Hart

When
September 14, 11:30 AM EST
Where
Hart forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Newspaper
Coordinates
37.300, -85.885 (the zone’s center; the record gives no point)

The Hart County News-Herald reported numerous trees and power lines down across the county with minor structural damage.

High Wind, Ohio

When
September 14, 10:30 AM CST
Where
Ohio forecast zone
Measured
56 kt (64 mph) estimated gust
Crop damage
$300,000
Reported by
Newspaper
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

The Ohio County Times-News reported that 30 to 50 percent of the county's corn crop was destroyed.

High Wind, Ohio

When
September 14, 10:35 AM CST to 11:35 AM CST
Where
Ohio forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
37.478, -86.849 (the zone’s center; the record gives no point)

A wind gust of 52 knots was measured by the Kentucky Mesonet site at Hartford.

High Wind, Hardin

When
September 14, 11:49 AM EST to 12:21 PM EST
Where
Hardin forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
37.698, -85.963 (the zone’s center; the record gives no point)

The ASOS at Fort Knox measured wind gusts up to 65 mph. Broadcast media reported that part of the roof of the Elizabethtown fire department was blown off. Numerous trees and power lines were also reported down across the county.

High Wind, Bullitt

When
September 14, 11:56 AM EST to 1:00 PM EST
Where
Bullitt forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.970, -85.696 (the zone’s center; the record gives no point)

Trees and power lines were reported down across the county. Downed power lines caused a tree fire near Hillview. A 70 mph wind gust was measured at Mount Washington and a 65 mph gust was measured at Shepherdsville.

High Wind, Trimble

When
September 14, 12:15 PM EST to 1:30 PM EST
Where
Trimble forecast zone
Measured
56 kt (64 mph) estimated gust
Injuries
4 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

A Spotter estimated winds gusted to 65 mph. Numerous trees and power lines were downed across the county. Four injuries occurred near Milton due to falling trees as well as structural damage to homes.

High Wind, Harrison

When
September 14, 12:30 PM EST
Where
Harrison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

A Spotter reported power lines down across the county.

High Wind, Meade

When
September 14, 12:45 PM EST
Where
Meade forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.970, -86.217 (the zone’s center; the record gives no point)

Trees were reported down in Flaherty. One large tree was blocking highway 144 at Flaherty.

High Wind, Fayette

When
September 14, 12:59 PM EST
Where
Fayette forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

High Wind, Oldham

When
September 14, 1:07 PM EST
Where
Oldham forecast zone
Measured
56 kt (64 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.399, -85.448 (the zone’s center; the record gives no point)

Broadcast Media reported that a barn was destroyed and a horse killed near Ballardsville. An Oldham County newspaper also reported that a woman was injured when a tree fell on her car.

High Wind, Taylor

When
September 14, 1:10 PM EST
Where
Taylor forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Trees were reported down across roadways and on houses in Campbellsville.

High Wind, Trimble

When
September 14, 1:30 PM EST
Where
Trimble forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.613, -85.338 (the zone’s center; the record gives no point)

A spotter reported a wind gust of 75 mph measured with a hand held anemometer near Milton. The Spotter also reported roof and gutter damage to homes.

High Wind, Madison

When
September 14, 1:45 PM EST
Where
Madison forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.720, -84.278 (the zone’s center; the record gives no point)

The Emergency Manager reported trees and power lines down across the county.

High Wind, Grayson

When
September 14, 12:45 PM CST
Where
Grayson forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.461, -86.344 (the zone’s center; the record gives no point)

A Spotter reported trees and power lines downed around the Clarkson area.

High Wind, Anderson

When
September 14, 2:30 PM EST
Where
Anderson forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.004, -84.991 (the zone’s center; the record gives no point)

A Spotter reported structural damage along with trees down in Lawrenceburg.

High Wind, Mercer

When
September 14, 2:30 PM EST
Where
Mercer forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.811, -84.874 (the zone’s center; the record gives no point)

Trees were reported down near Harrodsburg.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Jefferson2008-09-1422FemalePermanent HomeIndirect
High Wind, Shelby2008-09-1410MaleOutside/Open AreasDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134982, 134983, 135151, 135169, 135153, 135159, 135173, 135174, 134984, 135155, 134981, 135157, 135168, 135160, 135161, 135162, 135163, 135158, 135164, 135167, 135165, 135166.